Nevada, 2011

Tornado in Nevada, April 24, 2011

April 24, 2011 · NWS LKN · 1 event in 1 county or zone

An EF0 tornado touched down in a rural part of southern Humboldt county. No observable damage was found.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

An EF0 tornado touched down in a rural part of southern Humboldt county. No observable damage was found.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 24, 2:30 AM PST, 7 hours 25 minutes earlier.

Area forecast discussion, Apr 24, 2:30 AM PST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
330 AM PDT SUN APR 24 2011

.SYNOPSIS...A WEAK AREA OF LOW PRESSURE WILL BRING SCATTERED RAIN SHOWERS
AND THE CHANCE FOR AN ISOLATED THUNDERSTORM TODAY. A VIGOROUS JET
STREAM WILL BRING STRONG WINDS TO THE GREAT BASIN ON MONDAY. IN
ADDITION TO THE WINDY CONDITIONS...A COLD FRONT WILL BRING
WIDESPREAD RAIN SHOWERS AND MOUNTAIN SNOW TO NORTHERN NEVADA.
COOLER WEATHER AND PARTIAL CLEARING IS EXPECTED BY TUESDAY...WITH
A WARMING TREND EXPECTED BY MIDWEEK.

&&

.SHORT TERM...SUNDAY THROUGH TUESDAY. CURRENTLY SCATTERED LIGHT
RAIN SHOWERS ARE MOVING THROUGH THE CWA AS MOIST PACIFIC ONSHORE
FLOW CONTINUES TO ADVECT INTO THE GREAT BASIN. BY THIS AFTERNOON
SHOWER ACTIVITY WILL BECOME MORE WIDESPREAD AND INCREASE IN
INTENSITY AS INSTABILITY INCREASES DUE TO A 500MB SHORTWAVE
TRACKING ACROSS THE AREA DURING MAX HEATING. NAM12/GFS ARE
INDICATING -1 LI VALUES AND UPPER LEVEL LAPSE RATES ARE PROGGED TO
STEEPEN...SO KEPT THE ISOLATED CHANCE OF THUNDER GOING IN THE
CURRENT FORECAST. QPF AMOUNTS WILL MOSTLY STAY BELOW .10"...BUT
LOCALIZED HIGHER AMOUNTS COULD BE POSSIBLE.

BRIEF BREAK IN THE ACTION TONIGHT BEFORE AN ANOMALOUS 150KT JET
STREAK MOVES OVER CENTRAL NV MONDAY INTO TUESDAY. 700MB WINDS WILL
REACH 40-45KTS...ALONG WITH A TIGHTENING SURFACE PRESSURE
GRADIENT ON MONDAY SHOULD SUPPORT WIDESPREAD ADVISORY LEVEL WINDS.
WINDS BECOME NORTHWEST BEHIND THE COLD FRONT...AS STRONG CAA WORKS
INTO NORTHERN NV. SREF 850MB ANOMALIES REACH 3-4 STANDARD
DEVIATIONS ACROSS ELKO COUNTY ON MONDAY NIGHT...IN ADDITION 6HR MSLP
PRESSURE CHANGE OF 8MB COULD CAUSE LEE-SIDE WINDS ACROSS ELKO
COUNTY TO REACH HIGH WIND CRITERIA WITH LOCALIZED GUSTS TO 60MPH
POSSIBLE IN RUBY VALLEY AND WEST WENDOVER. HAVE ISSUED A HIGH WIND
WATCH TO HIGHLIGHT THIS THREAT. IN ADDITION TO THE WINDS LOCALIZED
HEAVY UPSLOPE MOUNTAIN SNOW COULD BE POSSIBLE ACROSS NORTHERN ELKO
COUNTY AND THE RUBY MOUNTAINS. PRECIP IS EXPECTED TO START AS
RAIN...WITH A FEW ISOLATED TSTMS POSSIBLE MONDAY
AFTERNOON...BEFORE CHANGING OVER TO SNOW MONDAY NIGHT. SOME MINOR
SNOW ACCUMULATIONS COULD BE POSSIBLE ACROSS THE VALLEYS OF ELKO
COUNTY...ESPECIALLY ALONG THE NW SLOPES OF THE RUBY MOUNTAINS
(LAMOILLE/SPRING CREEK). ONLY MINOR MOUNTAIN ACCUMULATIONS ARE
EXPECTED FOR THE REMAINDER OF THE CWA. SNOW SHOWERS WILL TAPER OFF
ALONG WITH THE STRONG DOWNSLOPE WINDS TUESDAY MORNING...PARTIAL
CLEARING AND COOL TEMPS EXPECTED TUESDAY AFTERNOON.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SUNDAY. THE FORECAST AREA
WILL BE UNDER A NORTHWEST FLOW ALOFT TUESDAY NIGHT. STRONG SURFACE
WINDS WILL EVENTUALLY DIMINISH IN THE MORE WIND PRONE AREAS LIKE
KTPH...WEST WENDOVER...AND THE LEE-SIDE OF THE RUBIES. COLD
AIR...CONTINUING TO FILTER IN FROM THE NORTHWEST DURING THE
OVERNIGHT HOURS...MAY MODERATE SOME DURING THE WEDNESDAY AFTERNOON
PERIOD AS MODELS INDICATE WARMING 700 MB TEMPERATURES OF +4C IN THE
SOUTH TO -4C IN THE NORTH. HAVE KEPT WEDNESDAY AFTERNOON HIGHS
SEVERAL DEGREES COOLER AND BELOW NORMAL FOR THIS TIME OF
YEAR...MAINLY NORTH OF US50...WITH NEAR OR JUST ABOVE FOR PORTIONS
SOUTH OF THIS LINE. 300K ISENTROPIC ANALYSIS DOES SHOW SOME WEAK
LIFT IN THE NORTH FOR THE DAY ON WEDNESDAY SO WILL CONTINUE WITH
ISOLATED SHOWER ACTIVITY FOR THIS TIME FRAME...MAINLY NORTH OF I-80.
THIS SHOULD NOT BRING MUCH IN THE WAY OF ACCUMULATION. DURING THE
NIGHT WEDNESDAY AND THURSDAY...SHORTWAVE RIDGING TRANSITIONS ACROSS
THE FORECAST AREA QUICKLY WITH THE NEXT TROUGH DROPPING
SOUTHEASTWARD FOR THURSDAY. HAVE KEPT ISOLATED POPS IN FOR THE NORTH
DURING THIS TIME AS WELL AS THERE ARE SOME TIMING AND STRENGTH
DIFFERENCES BETWEEN PROGS. COULD SEE BREEZY CONDITIONS THURSDAY AND
WILL WATCH HOW THIS EVENT UNFOLDS. THURSDAY NIGHT INTO FRIDAY MAIN
ENERGY WILL MOVE ACROSS THE NORTHERN TIER OF THE UNITED STATES WITH
NORTHERN NEVADA RECEIVING THE SOUTHERN END OF THIS SYSTEM. POSSIBLE
COLD FRONTAL PASSAGE FRIDAY SO ONCE AGAIN...AFTERNOON TEMPERATURES
DROP TO BELOW NORMAL LEVELS. MODELS SOLUTIONS ARE VERY INCONSISTENT
FOR THE NEXT WEEKEND PERIOD SO WENT WITH CLIMO POPS AS A RESULT.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED AT KTPH TODAY WITH WDLY
SCT MVFR/ISOLD IFR CIGS/VSBY OVER NORTHERN NV THIS AFTERNOON WITH
SYSTEM ENCROACHING UPON FORECAST AREA. WINDS GENERALLY
SW-W10-20G30KT OVER THE REGION AFTER 18Z TODAY. ISOLD TS POSSIBLE
KEKO AND KELY SITES...BUT CONFIDENCE IS AROUND 10 PERCENT AT KEKO
AND 20 PERCENT AT KELY. HAVE PLACED CB CLOUD GROUP IN BOTH FORECASTS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
FOR EXTREME EASTERN ELKO COUNTY.

HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
FOR THE EASTERN SLOPES OF THE RUBY MOUNTAINS/EAST HUMBOLDT RANGE
IN THE SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY.

&&

95/86/86
Hazardous weather outlook, Apr 24, 1:59 AM PST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
259 AM PDT SUN APR 24 2011

NVZ031>034-251000-
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
259 AM PDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY.

A VIGOROUS PACIFIC WEATHER SYSTEM WILL BRUSH ACROSS NORTHERN
NEVADA MONDAY INTO TUESDAY. THIS SYSTEM WILL BRING STRONG
GUSTY WINDS MONDAY AFTERNOON THROUGH TUESDAY MORNING WITH POSSIBLE GUSTS
UP TO 60 MPH...ESPECIALLY OVER MOUNTAINS AND PASSES AND EAST OF
THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE. A HIGH WIND WATCH HAS
BEEN ISSUED FOR EXTREME EASTERN ELKO COUNTY AND THE EASTERN SLOPES
OF THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE FROM MONDAY
AFTERNOON THROUGH TUESDAY MORNING.

LOCALIZED HEAVY MOUNTAIN SNOW IS ALSO POSSIBLE ON MONDAY
NIGHT...WITH THE POSSIBILITY OF MINOR ACCUMULATIONS ON VALLEY
FLOORS IN ELKO COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ013-030-035>037-251000-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
259 AM PDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY.

A VIGOROUS PACIFIC WEATHER SYSTEM WILL BRUSH ACROSS NORTHERN
NEVADA MONDAY AND TUESDAY. THIS SYSTEM WILL BRING STRONG
GUSTY WINDS MONDAY AFTERNOON THROUGH TUESDAY MORNING WITH POSSIBLE GUSTS
UP TO 50 MPH...ESPECIALLY OVER MOUNTAINS AND PASSES. IF CONDITIONS
CONTINUE TO LOOK FAVORABLE FOR STRONG GUSTY WINDS MONDAY...A WIND
ADVISORY WILL BE CONSIDERED AS WE GET CLOSER TO THE EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

MZ/86

The radar

The Elko radar (KLRX), 89 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Humboldt

When
April 24, 9:55 AM PST to 10:00 AM PST
Where
Humboldt County, 3.33 mi SW of (Wmc)winnemuca Muni to 2.94 mi SW of (Wmc)winnemuca Muni
Rating
EF0
Path length
0.52 mi
Path width
25 yd
Reported by
Public
Coordinates
40.870, -117.850

A tornado was seen by several people and was photographed. It was visible for about 5 minutes and occurred in a mostly rural area. Eyewitnesses said the tornado skipped as it moved along. An NWS storm survey could find no visible damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyThe tornado archive for Nevada, 2011Warnings in Nevada, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291040.